Yes. Just ask Marianne McCall. A few allergy seasons ago, she thought maybe her seasonal overload would never end. In April, she had started using a topical decongestant nasal spray. The over-the-counter (OTC) drug worked like a charm.
She was still using the spray daily through the summer. Still, it helped for shorter and shorter periods of time. Between doses, her constipation got worse.
What happened to McCall is known as the rebound phenomenon. You spray and spray several times a day, but your stuffy nose seems to be getting worse.
It’s a known problem, says Marilene Wang, MD, an ear, nose and throat doctor in Los Angeles. The condition’s official name is rhinitis medicamentosa, and it has one cause: overuse of nasal decongestants.
These sprays contain chemicals that shrink clogged blood vessels. This is how they open up your clogged passages. Since they are applied directly to the nose, they give you quick relief.
After a few days, however, the blood vessels no longer respond to the drug. You spray away, but your problem only gets worse. This cycle can last for months, years and even decades.
That’s why every bottle comes with a warning: “Do not use for more than 3 to 5 days.” McCall read the labels, but “I didn’t think a few more days would make a difference,” she says.
She was wrong.
The longer you use a decongestant spray, the more likely you are to get the rebound phenomenon. It can lead to chronic sinusitis and other serious, long-term problems.
Call your doctor if you have any of these problems:
It’s all in your nose. Allergies typically have more than one symptom, such as itchy, watery eyes. But overuse of nasal spray does only one thing: a stuffy nose that doesn’t go away.
You can’t pinpoint a trigger. Their problems don’t change with the season or relate to other triggers. If you’re constipated all the time, it’s probably not an allergy.
The spray doesn’t help. Your congestion gets worse despite increasing the dose of nasal spray and how often you use it.
You have withdrawal symptoms. If you stop using the spray, you get headaches, trouble sleeping, restlessness, and anxiety.
You can take these steps to avoid becoming addicted.
Try other decongestants. Oral antihistamines and decongestants — which you take by mouth — have a different mix of chemicals and don’t all carry the same risks. However, some are unsafe for people with high blood pressure.
switch methods. Use a nasal saline solution (like a nasal wash or neti pot). They can flush out blocked airways.
Cut the rope. Do not use a spray more than once every 12 hours or for more than 3 days.
There is only one permanent solution – you must stop using the nasal spray. It will probably last a couple of weeks, and the first week will be the hardest.
Your doctor can help you find the best way to relieve your discomfort.
“We sometimes prescribe a short course of oral steroids to help patients overcome the initial severe congestion that occurs when trying to come off nasal decongestants,” says Wang. “We can also recommend other treatments, such as B. Drugs for allergy control, nasal softeners or alternative therapies.”